How to Survive Coming off Antidepressants?

pills-antidepressants-medicine-tablets

No matter how sad it is, depression sometimes becomes our lifelong companion. Many people know about antidepressants from their own experience – sometimes only pills help break the vicious circle of despair. But after taking a course of pills, life returns to its normal routine, the head gets fresher… It’s time to remove antidepressants from life! You stop taking pills, but then all your old symptoms suddenly come back! You try quitting in a week – but as soon as you reduce the dose a little, headaches, nausea, and insomnia begin anew, and your despair is even worse than before… Yes, this is the notorious antidepressant discontinuation syndrome. How can you overcome this problem?

Why is this medicine discontinuation syndrome observed?

It develops due to the fact that most antidepressants influence certain receptors (nerves) that affect the brain. While these receptors are saturated with the substances contained in medications, many chemical and biological processes in the body are blocked. Once a person stops taking pills – these processes are no longer controlled, and the body can respond with a variety of negative reactions – the symptoms of antidepressant discontinuation.

It is practically impossible to avoid discontinuation symptoms completely: the body gets used to living with antidepressants. The strength of the discontinuation syndrome will depend on how long one has been taking the drug, as well as on the individual. What are the main features of the syndrome?

  • Frequent headache
  • “Flashes” in the head
  • Mood swings
  • Causeless tears
  • Severe irritability, which occurs very quickly
  • Insomnia
  • Nightmares
  • Hand shaking
  • Darkening in the eyes at sharp turns of the head
  • Disorders of the gastro-intestinal tract
  • Constant fatigue
  • Incoordination
  • Anxiety
  • Disturbances of vision (double vision, etc.).
  • Arrhythmia
  • Panic attacks
  • Symptoms similar to flu symptoms

How to survive the discontinuation syndrome?

The first thing that can help fight the discontinuation syndrome is a very gradual decrease in taking antidepressants: the duration of the dose reduction period is prescribed by the physician. We will give general tips to help you easily survive discontinuation.

The best way is to reduce the dose during the holidays (e.g. Christmas) or vacation – to have more time to rest, sleep, and walk in the fresh air. No matter how much you try to pluck your courage, it will still be uneasy to focus, maintain the freshness of thoughts, communicate normally, and keep mental balance. Even the usual chores will be difficult to cope with.

The best time to reduce or quit taking antidepressants is late spring or summer: the birds sing, the sun shines, the grass is green – the nature helps to begin living without drugs. It is the hardest to “come off” antidepressants in autumn, especially late autumn.

During the first days of ceasing to take antidepressants, try to get plenty of rest and eat nutritious food: your diet should include fresh fruits and vegetables. If you want something hot, let it be liquid or semi-liquid food: soup, cream soup, or mashed potatoes. It is also important to drink juices and water – for the drug to be removed from the body as soon as possible.

During the first week or two after quitting antidepressants, put aside all the physical work and sports with heavy load: active exercises are not for you. But yoga and walking are quite acceptable.

Ask your doctor what vitamins and supplements you should take to make it easier to fight down the discontinuation symptoms. Typically, the most useful ones include fish oil, magnesium and high multivitamin complexes.

Mental health can be easily maintained and restored due to meditation or prayer.

Share Your Feelings

If you do not live alone, tell your family (or at least some relative) about your feeling – maybe, this person will help you by talking and reassuring you. It makes sense because causeless irritability and nervousness can spoil the relations with that person if he/she is unaware of the reason why you behave like that. Explain that you are having hard times.

Ask someone to look after you. The fact is that during the discontinuation period people can act in the most unexpected way. For example, some patients can be guided by momentary despair after the completed treatment… and commit suicide. Let someone take care of you at difficult moments.

Most importantly, you should believe that you will be able to “come off” the pills. If you set a goal to start living without antidepressants, you are sure to succeed. Good luck!

LEAVE A REPLY